Monday July 9 2018

I urinate too much

 

By Dr Vincent Karuhanga

I have noticed that I use the bathroom consistently. It is getting to a level at which I take a cup of water and in five minutes, I cannot hold the urine back anymore. If I am seated, I feel less pressure but when standing, I just cannot hold it for too long. I urinate six to eight times a day. Am I okay?
Cay

Dear Cay,
It is difficult to determine whether how much often one urinates can be called frequent urination. However, if this impacts on one’s life leading to stress and anxiety apart from one wanting to avoid places without public facilities where to urinate then it can be disabling.

If the frequency is accompanied with an urgent need to urinate (urinary urgency) failure of which the urine may be lost uncontrollably (urinary incontinence), this can make life worse. Both urinary urgency and frequency usually indicate a urinary tract infection.

Urinating six to eight times during the day may be normal depending on fluid loss and intake. If this happens at night, it would be much more significant since among others, it would disturb sleep.

Problems affecting the kidney, bladder and prostate apart from diabetes or water diabetes (problems of the kidney failing to concentrate urine) can lead to passage of too much urine.
Of particular note is a condition called interstitial cystitis where one’s bladder for unknown reasons may get inflamed leading to mid lower abdominal pain, urinary frequency and urgency with the symptoms being worsened by stress, or certain foods and/or drinks (or a period in women).

Urinary symptoms require a general examination of the urinary system and the rest of the body including the nervous system as well as evaluation of one’s mental state. It also requires avoiding caffeinated drinks and spicy foods that may increase the symptoms.

One, however, should not cut down on fluids because this may lead to dehydration.

My wife delivered two days ago but has failed to get breast milk. What kind of formula milk can we give to the baby?
Albert

Dear Albert,
During the first three to four days after a baby is born, the mother produces a yellow type of breast milk called colostrum which is concentrated, and the volume produced is small making some mothers feel their breasts dry of milk with many wrongly resorting to giving artificial feeds to the newborn.

Newborn babies have very immature and small digestive systems, and colostrum delivers its rich nutrients in a very concentrated low-volume package.

Colostrum, is loaded with immune, growth and tissue repair factors as well. It also has a mild laxative effect, encouraging the passing of the baby’s first stool (meconium) which clears excess bilirubin, preventing jaundice.

Breastfeeding early also helps the mother’s womb contract to stop vaginal bleeding after delivery apart from helping the mother bond early with her baby.

It is advised that a mother starts breastfeeding within 30 minutes of delivery and frequently (every two to three hours) to properly establish milk production.

When the baby is put to the breast, milk production following the milk letdown reflex will occur hence bringing in more milk. Giving artificial feeds negates the milk letdown reflex hence leaving the breasts dry forever. It is also advised that a mother takes lots of fluids, manages stress and eats a balanced diet to help produce more milk.

If these measures are carried out and the milk still fails to come, then it is important to contact a post-natal clinic for more help instead of resorting to the artificial feeds.

I have been using Amoxil to treat cough without any side effects. But lately, I get diarrhoea whenever I take the drug. What could be wrong?
Musa

Dear Musa,
Amoxicillin or Amoxil is a kind of broad spectrum used in treatment of bacterial infections but increasingly in Uganda, it is given for respiratory infections which unfortunately are caused mostly by viruses which do not respond to it raising fears of causing resistance to the drug.

Also, this indiscriminate use of Amoxicillin can cause an array of unwarranted side effects which include severe allergic reactions and digestive tract upsets with nausea, vomiting and diarrhoea.

Though the most effective way to take oral amoxicillin is on an empty stomach with water (at least an hour before eating or two hours after food), it may be advised to take the drug with meals to prevent associated stomach upsets (controversial). Amoxil, just like any other drug, should be taken only on prescription and when necessary.

I am 36 years old and have two children. I tried to conceive a third child but the pregnancy was ectopic. I have been using a coil but a doctor told me I would get another ectopic pregnancy if I do not remove it. What can I do because I want to have more children?
Anita

Dear Anita,
An ectopic pregnancy occurs when the fertilised egg attaches itself and grows in a place other than inside the uterus. This commonly occurs in the fallopian tubes.

Invariably, a fallopian tube being small and not being adapted to carry a pregnancy, cannot hold a growing baby risking early bursting resulting in internal bleeding which can be fatal if surgery is not done to stop bleeding. This surgery usually removes the affected fallopian tube.

A coil or an Intra Uterine Contraceptive device (IUCD) is a very effective method of family planning so that even when it has a side effect of risking ectopic pregnancy when it fails, this is rare.

Since ectopic pregnancies are more common in women aged between 35 and 44 years, those with a previous ectopic pregnancy, or had abdominal surgery, contraception using an IUCD then would act as an added risk of getting an ectopic pregnancy. So, the doctor may have been referring to these, asking you to remove your coil or was indicating that at 36, it was getting late for you to get pregnant given that age is a very important factor in a woman’s fertility.

However, at the time the first doctor saw you and inserted the coil, he may have evaluated you and suggested that of all other methods of family planning an IUCD was a lesser evil.

So, both doctors could have been right because they saw you at different times under different circumstances.
At 36, when fertility has waned, and especially having had one tube removed, I would also suggest removal of the coil and hope that you get pregnant within three years, if at all you get pregnant.

advertisement